Alert archive / Montana / Red Flag Warnings in 2018
Red Flag Warning 1, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Jul 6, 2018, 3:34 AM MDT for 4 counties in Montana. It took effect at Jul 6, 2018, 12:00 PM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2018, 3:34 AM MDT (09:34 UTC)
- In effect from
- Jul 6, 2018, 12:00 PM MDT
- Expired
- Jul 6, 2018, 11:00 PM MDT
- In force
- 11 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Liberty County, MT, Pondera County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 128 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -346 J/kg
- Mixed-layer LCL
- 2012 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 176 m²/s²
- 0-3 km storm-relative helicity
- 312 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
379 WWUS85 KTFX 060934 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 334 AM MDT Fri Jul 6 2018 MTZ112-070100- /O.NEW.KTFX.FW.W.0001.180706T1800Z-180707T0100Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- 334 AM MDT Fri Jul 6 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR STRONG GUSTY WINDS FOR FIRE WEATHER ZONE 112... The National Weather Service in Great Falls has issued a Red Flag Warning for strong gusty winds, which is in effect from noon today to 7 PM MDT this evening. * AFFECTED AREA...In Montana, Fire Weather Zone 112 in eastern Glacier, Toole, central and eastern Pondera, and Liberty Counties. * WINDS...West-southwesterly 15 to 25 mph with gusts up to 35 mph. * IMPACTS...Hot temperatures, strong and gusty winds, and minimum relative humidity of 15% to 20% this afternoon and early evening will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
5 follow-up statements
749 WWUS85 KTFX 061551 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 951 AM MDT Fri Jul 6 2018 MTZ112-070100- /O.CON.KTFX.FW.W.0001.180706T1800Z-180707T0100Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- 951 AM MDT Fri Jul 6 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR STRONG GUSTY WINDS FOR FIRE WEATHER ZONE 112... * AFFECTED AREA...In Montana, Fire Weather Zone 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * IMPACTS...Hot temperatures, strong and gusty winds, and minimum relative humidity of 15% to 20% this afternoon and early evening will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/greatfalls
709 WWUS85 KTFX 062037 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 237 PM MDT Fri Jul 6 2018 MTZ112-070200- /O.NEW.KTFX.FW.A.0001.180707T1800Z-180708T0100Z/ /O.CON.KTFX.FW.W.0001.000000T0000Z-180707T0100Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- 237 PM MDT Fri Jul 6 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 112... ...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 112... The National Weather Service in Great Falls has issued a Fire Weather Watch for strong gusty winds, which is in effect from Saturday afternoon through Saturday evening. * AFFECTED AREA...In Montana, Fire Weather Zone 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty. * WINDS...West 15 to 25 mph...with gusts up to 40 mph. * IMPACTS...Strong west winds and minimum relative humidity of 15 to 20 percent will continue into early this evening, thus the Red Flag Warning will continue until early this evening. Strong winds and low humidity are possible on Saturday afternoon, thus a fire weather watch is in effect for Saturday afternoon and early evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in these areas of these fire weather highlights. && $$ http://www.weather.gov/greatfalls
437 WWUS85 KTFX 070100 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 700 PM MDT Fri Jul 6 2018 MTZ112-071600- /O.EXT.KTFX.FW.W.0001.000000T0000Z-180707T0300Z/ /O.CON.KTFX.FW.A.0001.180707T1800Z-180708T0100Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- 700 PM MDT Fri Jul 6 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 112... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 112... * AFFECTED AREA...In Montana, Fire Weather Zone 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty. * WINDS...West 20 to 30 mph with gusts up to 45 mph. * IMPACTS...Strong west winds and relative humidity of 8 to 15 percent will continue through mid evening. After 9 pm, winds will decrease and humidity will recover, but dry and windy conditions could return for Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in these areas of these fire weather highlights. && $$ http://www.weather.gov/greatfalls
142 WWUS85 KTFX 070243 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 843 PM MDT Fri Jul 6 2018 MTZ112-071745- /O.EXT.KTFX.FW.W.0001.000000T0000Z-180707T0500Z/ /O.CON.KTFX.FW.A.0001.180707T1800Z-180708T0100Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- 843 PM MDT Fri Jul 6 2018 ...RED FLAG WARNING NOW IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR STRONG GUSTY WINDS FOR FIRE WEATHER ZONE 112... ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR STRONG GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 112... * AFFECTED AREA...In Montana, Fire Weather Zone 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * IMPACTS...Strong west winds and low relative humidity of 10 to 20 percent will continue through the remainder of this evening. After 10 pm, winds will start to decrease and humidity will recover, but dry and windy conditions could return for Saturday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in these areas of these fire weather highlights. && $$ http://www.weather.gov/greatfalls
269 WWUS85 KTFX 070446 RFWTFX URGENT - FIRE WEATHER MESSAGE National Weather Service Great Falls MT 1046 PM MDT Fri Jul 6 2018 MTZ112-071300- /O.EXP.KTFX.FW.W.0001.000000T0000Z-180707T0500Z/ /O.CON.KTFX.FW.A.0001.180707T1800Z-180708T0100Z/ Eastern Glacier/Toole/Central/Eastern Pondera/Liberty- 1046 PM MDT Fri Jul 6 2018 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING FOR STRONG GUSTY WINDS FOR FIRE WEATHER ZONE 112... * AFFECTED AREA...In Montana, Fire Weather Zone 112 Eastern Glacier/Toole/Central/Eastern Pondera/Liberty. * WINDS...West 15 to 25 mph with gusts up to 40 mph. * MINIMUM AFTERNOON HUMIDITY...9 to 15 percent. * IMPACTS...Strong west winds and low relative humidity may return Saturday afternoon, potentially causing critical fire weather conditions. * EXPIRATION...The Red Flag Warning for Friday evening is being allowed to expire at 11 pm MDT, as relative humidity has generally recovered above 20 percent. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are possible. A combination of gusty winds, low relative humidity, and warm temperatures will create high fire growth potential. Please advise the appropriate officials or fire crews in these areas of this Fire Weather Watch. && $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 5, 11:49 PM MDT, 3 hours 45 minutes earlier.
Area forecast discussion, Jul 5, 11:49 PM MDT, 3 hours 45 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1149 PM MDT Thu Jul 5 2018 UPDATED AVIATION .UPDATE... Only adjustment to the going forecast was to lower tonight's lows about 5 degrees. Model blends have been forecasting lows about 5 degrees too warm the last few nights, so am expecting that trend to continue and will adjust the forecast lows accordingly. Warmer air is forecast to move into the area overnight, but clear skies and decreasing winds will likely allow enough radiational cooling to limit the warming. Otherwise, the fairly dry southwest flow aloft will keep skies clear well into the day on Friday as highs warm to between 10 and 20 degrees above normal. Coulston && .SYNOPSIS... With an upper level ridge of high pressure over the region, expect hot temperatures Friday. A Pacific cool front will move through the region Friday evening, allowing for a small chance for a passing thunderstorm over North Central MT. Temperatures cool off a bit over the weekend, but overall should remain above normal, with little to no precipitation expected. && .AVIATION... Updated 0549Z. VFR likely continue next 24-hours. High pressure aloft over MT will move slowly to the east, putting the area under a more southwesterly flow aloft and allowing increasing mid and high-level cloudiness after 15Z/Fri. Light surface winds expected through 15Z/Fri. Thereafter, breezy southwesterly to westerly surface winds are forecast, especially over north-central MT, with the approach and then passage of a Pacific cold front. A few showers and thunderstorms may accompany this front during the late afternoon and evening of Friday, but confidence in this activity affecting any terminal is low at this point. - Coulston/Jaszka && .FIRE WEATHER... High pressure will be the primary feature over our region through this weekend, resulting in warm, dry weather. Breezy winds, minimum relative humidity near 20 percent in some areas, and warm temperatures will elevate fire weather concerns during the afternoon and early evening hours through Sunday, but especially on Friday and Saturday, when winds look to be gustier. No fire weather highlights are planned at this time, but the situation will continue to be monitored. - Jaszka && .PREV DISCUSSION... /ISSUED 515 PM MDT Thu Jul 5 2018/ Tonight through Saturday...High pressure builds over Central Montana through Friday, resulting in fair and warm weather. A Pacific cool front looks to sweep through the area later Friday breaking down the ridge a little Saturday. As a result, a few showers and thunderstorms are possible Friday evening, with dry weather returning Saturday. Low temperatures will trend near or above- normal, while highs will be above-normal through the period. Friday will be the warmest day, when highs are still expected to reach the 90's to lower 100's over the plains and some valleys. Saturday night through Thursday...Weak ridging will begin to build in Saturday night into Sunday morning bringing mainly dry conditions. This weak ridge then flattens for the rest of Sunday with warm southwest flow across the region. The result will be continued temperatures above normal. Some limited moisture in the southwest flow could bring partly cloudy skies at times on Sunday. Some models hint weak instability with this limited moisture could produce an isolated thunderstorm Sunday evening. Confidence is pretty low in this occurring as the best instability areas look to be capped or away from this small amount of moisture. Dry and very warm air then moves into the region for Monday, starting to the week with temperatures returning into the 90s. A slight cool down is expected for Tuesday, although temperatures will still be above normal in the 80s. Still monitoring a passage of a cold front with a clipper system for Tuesday. Models today came in more dry and only really clip the northern and eastern portions with chances for showers and thunderstorms. Will have to keep monitoring the track and moisture available with this system. Wednesday then sees cooler northwest flow pattern bringing temperatures back down to near normal readings in the 70s and 80s. Some isolated shower or thunderstorm activity is also possible in a weakly unstable air on Wednesday, mainly in the mountian. Weak ridging then looks to build back in on Thursday bringing more warm and dry conditions. With periods of warm and very dry air in the long term there could be some increased fire danger at times. - Anglin && .PRELIMINARY POINT TEMPS/POPS... GTF 56 98 63 87 / 0 0 0 0 CTB 49 93 59 79 / 0 0 0 0 HLN 56 95 62 86 / 0 0 0 0 BZN 51 95 56 88 / 0 0 0 0 WEY 38 84 47 81 / 0 0 0 0 DLN 50 89 53 84 / 0 0 0 10 HVR 55 97 62 88 / 0 0 10 10 LWT 54 94 59 84 / 0 0 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 2:37 PM MDT | Fire Weather Watch | TFX | Glacier, Liberty, Pondera, Toole | 13 hr |
| Jul 6, 3:56 PM MDT | Special Weather Statement | TFX | 34 min | |
| Jul 6, 4:28 PM MDT | Special Weather Statement | TFX | Blaine | 32 min |
Nearby
Red Flag Warnings in Montana, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.